Texas, 2010

Flooding in Texas, August 1 to 20, 2010

August 1 to 20, 2010 · NWS BRO · 5 events in 3 counties and zones

Torrential rainfall from Hurricane Alex and remains, followed by daily peltings of rain across the front range of the Sierra Madre Oriental, and concluding with the remnants of Tropical Depression Number 2 dropped perhaps 50 or more inches of rain across Coahuila Province, Mexico, which flowed steadily through the Rio Grande basin, requiring a series of planned flood control actions to mitigate…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Torrential rainfall from Hurricane Alex and remains, followed by daily peltings of rain across the front range of the Sierra Madre Oriental, and concluding with the remnants of Tropical Depression Number 2 dropped perhaps 50 or more inches of rain across Coahuila Province, Mexico, which flowed steadily through the Rio Grande basin, requiring a series of planned flood control actions to mitigate the possibility of severe river flooding across the Lower and Middle Rio Grande Valley. Severe flooding in Monterrey, Nuevo Leon, M xico from June 30th through July 2nd, from an estimated 30 inches of rain in this area was a portent of future impacts on the Rio Grande during the weeks to come, lasting for much of July and the first third of August.

Major flooding continued for nearly a month at Rio Grande City - and by proxy, southwest Hidalgo County - continuing through August 3rd! Flood conditions (50 feet or higher) continued a few days beyond, with levels dropping below flood stage on August 10th at Rio Grande City and just a little bit later in southwest Hidalgo County. In total, the river was likely in flood at points downstream in southwest Hidalgo County, from the morning of July 9th through at least August 10th - more than month.

A number of small communities along the Rio Grande west of the Lower Rio Grande Valley Flood Control System were impacted by the sprawling river into early August, while releases remained at 60,000 cubic feet per second at Falcon International Reservoir until July 29th. These communities included locations in southwest Hidalgo County. The system of levees and floodways (spillways) downstream of Penitas (where improved levees begin along the river itself) largely worked as designed, containing and diverting water along the river and associated floodways extending through southern and eastern Hidalgo County into extreme northern Cameron and extreme southern Willacy County. However, additional water damage occurred to properties built inside the levees and floodways. Voluntary and mandatory evacuations were ordered for a number of threatened communities; as of this writing, no fatalities had been reported directly from the high waters. There were dozens of water rescues on the river through the period, many of them trans migrants attempting to cross from Mexico into Texas.

On August 3rd, President Obama declared most counties in the Rio Grande Valley a Major Disaster, eligible for federal funding to assist with the longer term recovery. Deep South Texas Counties included Cameron and Hidalgo. Property and Crop damages from the flood may ultimately total well over $50 million when all assessments are completed. As of the end of July, property damage estimates in Hidalgo County had reached $22 million. Crops planted in flood zones were destroyed by the long duration of nutrient rich waters. Note: final damage cost estimated are provided in the July Storm Data report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 31, 8:21 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 31, 8:21 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
921 PM CDT SAT JUL 31 2010

.SHORT TERM /TONIGHT THROUGH 7 AM MONDAY/...500MB RIDGE ACROSS THE
SOUTH CENTRAL AND SOUTHEAST UNITED STATES TONIGHT WILL MOVE LITTLE
THROUGH EARLY MONDAY. THIS WILL CONTINUE TO PROVIDE SUBSIDENCE
ACROSS DEEP SOUTH TX. LOW TO MID LEVEL MOISTURE WILL REMAIN LIMITED
AND NOT MUCH IN THE WAY OF CLOUDS...MUCH LESS RAIN CHANCES...WILL
DEVELOP AS A RESULT. SOME SHALLOW PATCHY FOG MAY DEVELOP ACROSS THE
COASTAL SECTIONS LATE TONIGHT INTO EARLY SUNDAY. HAVE ADJUSTED HIGH
TEMPERATURES SLIGHTLY COOLER ACROSS THE WESTERN PORTIONS OF THE
LOWER RIO GRANDE VALLEY AS THE HIGH WATER LEVELS ON FALCON LAKE AND
THE RIO GRANDE RIVER CONTINUE TO PROVIDE A HEAT SINK FOR THE AREA.
&&

.LONG TERM /7 AM MONDAY THROUGH SATURDAY/...A HIGH PRESSURE RIDGE
WILL PERSIST ACROSS THE GULF OF MEXICO INTO DEEP SOUTH TEXAS THIS
WEEK PRODUCING LIGHT TO MODERATE SOUTHEAST TO EAST WINDS AND CLEAR
TO PARTLY CLOUDY SKIES ACROSS THE RIO GRANDE VALLEY. THE DRY
CONDITIONS AND CLEAR TO PARTLY CLOUDY SKIES WILL ALLOW
TEMPERATURES TO WARM THIS WEEK. ABOVE NORMAL TEMPERATURES WILL
PERSIST ACROSS DEEP SOUTH TEXAS ALL OF THIS UPCOMING WEEK, MONDAY
THROUGH NEXT WEEKEND.
&&

.MARINE...TONIGHT THROUGH 7 AM MONDAY...SEAS WERE NEAR 1 FOOT WITH SOUTHEAST
WINDS NEAR 8 KNOTS AT BUOY020 THIS EVENING. WINDS WILL BE LIGHT TO
MODERATE FROM THE SOUTH TONIGHT BECOMING LIGHT DURING THE DAY SUNDAY
AND REMAINING LIGHT THROUGH SUN NIGHT AS HIGH PRESSURE PREVAILS
ACROSS THE WESTERN GULF OF MEXICO.

7 AM MONDAY THROUGH THURSDAY...A HIGH PRESSURE RIDGE PERSISTING
ACROSS THE GULF OF MEXICO THIS WEEK WILL PRODUCE LIGHT TO MODERATE
SOUTHEAST TO EAST WINDS AND LOW SEAS ACROSS THE MARINE AREAS
MONDAY THROUGH THE END OF THE WEEK. DRY CONDITIONS WITH CLEAR TO
PARTLY CLOUDY SKIES WILL PREVAIL ACROSS THE MARINE AREAS ALL OF
THIS WEEK.
&&

.AVIATION...SATELLITE IMAGES AND SURFACE OBSERVATIONS INDICATE
MOSTLY CLEAR SKIES ACROSS DEEP SOUTH TX TONIGHT WITH A FEW HIGH
CLOUDS ACROSS EXTREME WESTERN PORTIONS OF THE CWA. EXPECT VFR
CONDITIONS TO PREVAIL TONIGHT INTO SUNDAY WITH A 500MB RIDGE ACROSS
THE STATE PROVIDING SUBSIDENCE ACROSS THE AREA.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  94  77  94  76 / MMM   0   0   0
BROWNSVILLE          95  74  95  74 / MMM   0   0   0
HARLINGEN            96  71  96  74 / MMM   0   0   0
MCALLEN              95  74  95  75 / MMM   0   0   0
RIO GRANDE CITY      96  76  96  75 / MMM   0   0   0
SOUTH PADRE ISLAND   86  80  86  78 / MMM  10   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

61/63
Hazardous weather outlook, Jul 31, 4:00 AM CST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
500 AM CDT SAT JUL 31 2010

GMZ130-132-135-150-155-170-175-TXZ248>257-011100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
500 AM CDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE DAILY AFTERNOON HEAT INDICES ACROSS THE REGION WILL RANGE FROM
105 TO 110 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

65

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Hidalgo

When
August 1, 12:00 AM CST to August 10, 7:30 PM CST
Where
Hidalgo County, 0.84 mi WSW of Carrizelos to 0.82 mi W of Sam Fordyce
Cause
Planned Dam Release
Reported by
Emergency Manager
Coordinates
26.265, -98.582

River flooding continued into the first third of August based on upstream gaging information in Starr County. Affected communities included Cuevitas, Havana, and the south portions of La Joya and Penitas - locations not protected by the Lower Rio Grande Valley Flood Control Project levee system. The city of Los Ebanos, surrounded on three sides by the river, was most impacted by the flood, which was well over a mile wide for several weeks. Major flooding continued into the first days of August - most likely August 4th.

Voluntary evacuations continued in the area between Cuevitas and Penitas into early August; conditions improved by the 10th as the river returned to its banks. At that point, the cleanup of mud caked mud filled structures and roadways began - these efforts would continue into September.

In all, hundreds of structures, as well as paved and unpaved roads, were damaged significantly by the long duration flood. Most of these were in Los Ebanos, but others were along or south of Military Highway between Cuevitas and the south portion of Penitas. Five homes were evacuated near Military Road in Havana where the river flooded them. Damage to property was estimated to be $[xx] million, with additional [unknown] damage to crops in southwestern Hidalgo County estimated at $ [yy] thousand/million. Note: Damage estimates are included with the July report, based on the direct causative impacts from the deepest, widest, and fastest flows.

Flood, Hidalgo

When
August 1, 12:00 AM CST to August 10, 7:30 PM CST
Where
Hidalgo County, 0.27 mi SE of Penitas to 0.54 mi WSW of Abram
Cause
Planned Dam Release
Reported by
Emergency Manager
Coordinates
26.227, -98.447

River flooding continued into the first third of August across the initial section of the Lower Rio Grande Valley Flood Control Project, which includes improved levees between Penitas and the Anzalduas Diversion Dam southwest of Granjeno. While the levees protected most property behind them, a number of structures built inside the levees suffered significant and costly water damage, from Penitas to south of Granjeno.

The structures included the popular river front Chimney Park RV Resort, which had more than 3 feet of water cover half of the land and property; Pepe's on the River Bar and Grill and the Riverside Club, favorite haunts for Winter Texans and local residents alike which provide river views but unfortunately were covered by feet of mud after the flood waters subsided in August. Some crop may have been destroyed by the flood, but damage was unknown as of this writing in this area. Property damage may have exceeded [$5] million in these areas alone. Note: Damage estimates for this portion of the flood area are listed in the July report.

Flood, Hidalgo

When
August 1, 12:00 AM CST to August 19, 12:00 AM CST
Where
Hidalgo County, 2.32 mi ENE of Progreso to 4.36 mi SSW of Donna
Cause
Planned Dam Release
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
26.113, -97.936

Flooding of the Lower Rio Grande Valley Flood Control Project floodway/levee system (spillway), which includes the Banker Floodway (from near Granjeno to just south of Pharr), the Main Floodway (from just south of Pharr to the split at the Arroyo Colorado just southwest of Mercedes, the Arroyo Colorado itself, and the North Floodway, (which extends from near Mercedes to near La Villa before curving east to northwest Cameron County), continued through a good portion of August, as water continued to be diverted through Anzalduas for several days beyond the time that water was receding upstream of the dam. Continuing water diversion helps reduce the potential for backwater flooding along the improved levee section (Penitas to Anzalduas) as well as unprotected shorelines west of Penitas. At the same time, the diversion maintained several feet of water in the floodways for days to come which receded more slowly. The floodway emptied out for the most part by August 15th, but local high water hazards continued through at least the 18th.

These floodways, protected by a robust system of levees and gates, protected communities outside of the levees by containing up to 50%, or 4 to 8 to feet of fast flowing water, within them into the first third of August. Unfortunately, a number of residences, dozens of paved and unpaved roads with low water bridges, and some agriculture are located within the floodways; significant damage was noted in several locations. Pumping and plugging operations near Weslaco and La Villa successfully kept high water out of poor drainage locations where the potential for freshwater flooding due to heavy rains would have been exacerbated with periodic thunderstorms, which did not materialize in August. Closed roads included FM 493 and FM 1015, each moderately traveled; at least five homes were flooded along the Main Floodway south of Pharr along I Road; 15 to 20 homes were asked to voluntarily evacuate, and at least two other residences were flooded south of Weslaco near FM 88. Floodwaters also submerged portions of the Llano Grande golf course in Mercedes.

Voluntary evacuations were finally lifted along I Road (Capote Farms subdivision) on August 18th at 6 PM CST, where the 15 to 20 homes mentioned above were located. Wet, muddy conditions continued in these areas until the last week of August; damage assessments began on roadways and bridges impacted in the floodway after the waters finally receded. In all, the floodways contained water for more than 6 weeks.

High flowing water along the river covered a large portion of the Lower Rio Grande Valley National Wildlife Refuge (Santa Ana) south and southeast of Pharr, including a number of unpaved roads. Damage to the roads was unknown at this time; the flooding occurred downstream of the Anzalduas Diversion Dam; river gages downstream at San Benito and Brownsville remained in action stage. Floodwaters did not reach public or private structures, nor roadways, between the Refuge and the Main Floodway. The water finally receded back to muddy pockets sometime between August 27th and 28th.

There was one reported fatality in early August; a man drowned after reportedly driving his vehicle accidentally into the fast flowing waters of the floodway late on August 1st or early on August 2nd. His body was found along the south side of the Main Floodway, near S. Jackson and W. Juan Balli Road just west of Pharr.

Several crops may have been destroyed by the flood along the Main and North Floodways, but damage was unknown as of this writing in this area. Property and infrastructure damage may have exceeded [$10] million in these areas. Note: Dollar damage estimated for the flooding are provided in the July report.

Flood, Cameron

When
August 1, 12:00 AM CST to August 20, 12:00 AM CST
Where
Cameron County, 5 mi NNW of Santa Rosa to 4.51 mi N of Santa Rosa
Cause
Planned Dam Release
Reported by
Emergency Manager
Coordinates
26.317, -97.861

High and fast flowing waters continued through the North Floodway in extreme northwest Cameron County well into August, as water continued to flow through the Anzalduas (Hidalgo County) Diversion Dam into the Lower Rio Grande Flood Control Project (floodways/levee system).

These floodways, protected by a robust system of levees and gates, protected communities outside of the levees by containing up to 50%, or 4 to 8 to feet, of fast flowing water, within them. In Cameron County, there were no reports of structural damage as the North Floodway tracks in largely uninhabited country. However, several paved and unpaved roads were flooded inside the levees, including the Federal Highway 77 (Expressway) frontage road (the Expressway was well above the water level), County Road 506, and FM 1425 (along the Cameron/Hidalgo County line).

The North Floodway finally drained to mud toward the end of the month. The end date of the high water is a best estimate.

Crops may have been destroyed by the flood along North Floodways, but damage in northwest Cameron County was unknown as of this writing. Infrastructure damage to roads and low water bridges may have exceeded [$x] thousand in northwestern Cameron County. Note: The dollar damage estimate is listed with the July report.

Flood, Willacy

When
August 1, 12:00 AM CST to August 20, 12:00 AM CST
Where
Willacy County, 6.93 mi ESE of Sebastian to 6.71 mi SW of Santa Monica
Cause
Planned Dam Release
Reported by
Emergency Manager
Coordinates
26.312, -97.697

High and fast flowing waters continued through the North Floodway in extreme southeastern Willacy County well into August, as water continued to flow through the Anzalduas (Hidalgo County) Diversion Dam into the Lower Rio Grande Flood Control Project (floodways/levee system).

These floodways, protected by a robust system of levees and gates, protected communities outside of the levees by containing up to 50%, or 4 to 8 to feet, of fast flowing water, within them.

The North Floodway finally drained to mud toward the end of the month. The end date of the high water is a best estimate. In Willacy County, there were no reports of structural damage. However, FM 507 and FM 1420, as well as several paved and unpaved county roads, were closed at low water crossings inside the levee. Earlier in July, a leaky levee valve required pumping water away from homes just east of FM 1420 immediately north of the Levee Road near Santa Monica.

Crops may have been destroyed by the flood along North Floodway, but damage in the Willacy County portion was unknown as of this writing. Infrastructure damage to roads and low water bridges may have exceeded [$x] thousand in southeastern Willacy County. Note: The dollar damage for this portion of the flood is included with the July report.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Hidalgo2010-08-0122MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247561, 247570, 247573, 247574, 247575.